Volume 49, Issue 6 (November 2004)

    Fatality Due to Methyl Acetylene-Propadiene (MAPP) Inhalation

    (Received 8 May 2004; accepted 25 June 2004)

    Published Online: November

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 3 $25   ADD TO CART


    Abstract

    A 33-year-old man died after intentionally inhaling a gaseous mix of methyl acetylene (propyne) and propadiene (allene) commonly known as MAPP, which is used for soldering and welding. He was found with a plastic bag securely placed over his head and a cylinder of MAPP alongside his head. The cylinder had been vented into the bag using a flexible hose. A comprehensive toxicological analysis revealed only a trace of diphenhydramine in the liver and 0.02 mg/L of morphine in the urine. Analysis of blood by headspace gas chromatography (HS-GC) detected two unknown peaks. These were determined to be the components of MAPP gas. MAPP was quantitated in femoral blood (59.6 mg/L) and brain (43.6 mg/kg) using a HS-GC method. The cause of death was attributed to acute MAPP intoxication, and the manner was determined to be suicide. A discussion on the analytical and interpretive considerations commonly encountered when analyzing volatile compounds is also presented.


    Author Information:

    Avella, J
    Toxicologist, Suffolk County Office of the Medical Examiner, Hauppauge,

    Lehrer, M
    Chief Toxicologist, Suffolk County Office of the Medical Examiner, Hauppauge, NY


    Stock #: JFS2004200

    ISSN: 0022-1198

    DOI: 10.1520/JFS2004200

    ASTM International
    is a member of CrossRef.

    Author
    Title Fatality Due to Methyl Acetylene-Propadiene (MAPP) Inhalation
    Symposium , 0000-00-00
    Committee E30